Increased Risk for Statin Toxicity in the Elderly While on Macrolide Therapy
ABSTRACT & COMMENTARY
By Richard R. Watkins, MD, MS, FACP, Division of Infectious Diseases, Akron General Medical Center, Akron, OH; Associate Professor of Internal Medicine, Northeast Ohio Medical University, Rootstown, OH. Dr. Watkins reports no financial relationships in this field of study.
SYNOPSIS: In a large population-based retrospective cohort study, adults > 65 years on statin therapy who received a co-prescription for clarithromycin or erythromycin had an elevated risk for developing statin toxicity. There was no associated risk seen with azithromycin.
SOURCE: Patel AM, et al. Statin Toxicity From Macrolide Antibiotic Coprescription. Ann Intern Med 2013;158:869-876.
Drug interactions are ubiquitous in clinical practice. One class of drugs particularly impacted is 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitors, commonly referred to as statins. These medications are frequently prescribed worldwide for the prevention and treatment of cardiovascular disease and hypercholesterolemia. Statins are metabolized by the cytochrome P450 isoenzyme 3A4 (CYP3A4). A number of medications inhibit this enzyme, leading to increased statin concentration in the blood. The macrolide antibiotics clarithromycin and erythromycin are two examples of CYP3A4 inhibitors. Of note, azithromycin does not inhibit CYP3A4. Given the large numbers of prescriptions for statins and macrolides especially in the elderly, investigators sought to elucidate the risk of statin toxicity in older patients co-prescribed these two classes of medications.
The study was a population-based, retrospective cohort of adults aged > 65 years in a health care database from Ontario, Canada. Subjects eligible for inclusion in the cohort included those with continuous prescriptions for atorvastatin, simvastatin, or lovastatin and new co-prescriptions for clarithromycin, erythromycin, or azithromycin. Enrollment went from June 2003 to December 2010. A total of 72,591 subjects received clarithromycin, 3,267 received erythromycin, and 68,478 received azithromycin. The baseline characteristics of the groups were similar. Outcomes were determined 30 days after the index date, of which the primary outcome was hospitalization with rhabdomyolysis. Secondary outcomes included hospitalization with acute kidney injury (AKI), hyperkalemia, and all-cause mortality. Absolute risk was quantified as the number needed to harm (1/absolute risk difference), defined as an indicator of how many patients need to receive a co-prescription for clarithromycin or erythromycin to cause harm to one patient who otherwise would not have been harmed.
The median duration of antibiotic therapy was 10 days for clarithromycin or erythromycin and 5 days for azithromycin. Compared to subjects co-prescribed statins and azithromycin, those receiving clarithromycin or erythromycin with a statin had a higher risk for hospitalization with rhabdomyolysis (relative risk [RR], 2.17 [95% confidence interval [CI], 1.04 to 4.53]) and AKI (RR, 1.78 [CI, 1.49 to 2.14]). The risk for hospitalization with hyperkalemia was not significant. The risk for all-cause 30-day mortality was higher with clarithromycin or erythromycin (RR, 1.56 [CI, 1.36 to 1.80]).
When risk was expressed in absolute terms, receiving clarithromycin or erythromycin was associated with a 0.02% (CI, 0.01% to 0.03%) higher incidence of hospitalization with rhabdomyolysis and a 0.25% (CI, 0.17% to 0.33%) higher incidence of all-cause mortality. The corresponding number needed to harm for hospitalization with rhabdomyolysis was 5,870 and for all-cause mortality was 399. Forty percent of the patients had chronic kidney disease at baseline, with a glomerular filtration rate below 60 mL/min per 1.73 m2. Co-prescription of clarithromycin or erythromycin in this group was associated with a high risk for hospitalization with AKI (RR, 2.92 [CI, 1.47 to 5.79]) and hyperkalemia (RR, 11.04 [CI 1.48 to 82.58]).
The safety of macrolides, in particular their risk for cardiovascular death, has recently been called into question. The subject is controversial however, as different investigators have reported discordant findings.1,2 The present study by Patel and colleagues brings attention to serious adverse events caused by the interactions of CYP3A4-inhibiting macrolides and statins metabolized by this enzyme. It is reassuring that these adverse events were not associated with azithromycin, which is prescribed for such common conditions as bronchitis and community-acquired pneumonia. Of note, clarithromycin and erythromycin still have important clinical uses, for instance, the former is used in combination therapy for Mycobacterium avium-intracellulare complex (MAC) while the latter is sometimes prescribed for skin infections.
The study had some limitations, the most significant being the observational design which can not prove causality from the associations discovered. Another was the subjects were all > 65 years, making it unclear if the findings can be generalized to younger patients. Clarithromycin and erythromycin are generally prescribed for longer durations than azithromycin which may have also contributed to the observed differences. Finally, the role of other drugs co-prescribed along with the statins and macrolides were not taken into account and may have influenced the outcomes.
How should the results of this study be incorporated into clinical practice? I recommend that if a short course of clarithromycin or erythromycin therapy is needed, a CYP3A4-metabolized statin should be temporarily discontinued. If a longer course is needed (e.g. MAC therapy) then a statin that is not metabolized by CYP3A4 should be used, such as pravastatin which is mostly metabolized in the stomach. Moreover, rosuvastatin should probably be avoided, too, as preliminary data from the study showed an increased risk for AKI when co-prescribed with clarithromycin or erythromycin compared to azithromycin (RR, 1.46). If a clinical situation necessitates that no alternatives to clarithromycin or erythromycin can be given and a CYP3A4-metabolized statin can not be held (which should be rare), then frequent laboratory monitoring is strongly encouraged. Until data show it is clearly safe to co-prescribe statins with clarithromycin or erythromycin in patients less than 65 years, it is reasonable to avoid the combination in this age group, too.
1.Ray WA, et al. Azithromycin and the risk of cardiovascular death. N Engl J Med 2012;366;1881-1890.
2.Svanström H, et al. Use of azithromycin and death from cardiovascular causes. N Engl J Med 2013;368:1704-1712.